Article Text

PDF
CASE REPORT
Cytomegalovirus-associated haemophagocytic lymphohistiocytosis: a rare cause of febrile neutropenia during cancer chemotherapy

Summary

Febrile neutropenia (FN) is a common complication in patients with cancer during treatment with antineoplastic drugs. The initial cause is usually bacterial, and treatment of FN follows well-defined algorithms. We report a case of a 62-year-old patient with chronic lymphocytic leukaemia (CLL), who developed FN, which was unresponsive to both empirical antibacterial and empirical antifungal therapy. Surprisingly, a diagnosis of the life-threatening condition haemophagocytic lymphohistiocytosis (HLH) associated with cytomegalovirus (CMV) infection was made and treated successfully. CMV-associated HLH has not previously been described in patients with CLL treated with rituximab and bendamustine. It is concluded that HLH should be considered in patients with cancer with FN not responding to conventional antibiotic therapy.

  • malignant idsease and immunosuppression
  • haematology (incl blood transfusion)
  • infectious diseases
  • chemotherapy

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.